A Turnpike Theory for Infinite Horizon Open-Loop Differential Games with Decoupled Controls

  • D. Carlson
  • A. Haurie
Part of the Annals of the International Society of Dynamic Games book series (AISDG, volume 3)


This paper deals with a class of open-loop differential games played over an infinite time horizon. The equilibrium concept is defined in the sense of overtaking optimal responses by the players to the program choices of the opponents. We extend to this dynamic game framework the results obtained by Rosen for concave static games. We prove existence, uniqueness and asymptotic stability (also called the turnpike property) of overtaking equilibrium programs for a class of games satisfying a strong concavity assumption (strict diagonal concavity).


Asymptotic Stability Differential Game Dynamic Game Global Asymptotic Stability Infinite Horizon 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Arrow K.J and M. Kurz, Public Investment, The Rate of Return, and Optimal Fiscal Policy, The Johns Hopkins Press, 1970.Google Scholar
  2. [2]
    BAşar T. and G.J. Olsder, Dynamic Noncooperative Game Theory, Academic Press: London, New York, 1982.Google Scholar
  3. [3]
    Berkovitz, L. D., Lower Semicontinuity of Integral Functional, Transactions of the American Mathematical Society, 192 (1974), 51–57.MathSciNetzbMATHCrossRefGoogle Scholar
  4. [4]
    Breton M., J.A. Filar, A. Haurie and T.A. Schultz, On the Computation of Equilibria in Discounted Stochastic Dynamic Games, in Dynamic Games and Applications in Economics, Lect. Notes Econ. Math. Syst., 265 (1986), Springer Verlag, 64–87.Google Scholar
  5. [5]
    Brock W.A., On Existence of Weakly Maximal Programmes in a Multisector Economy, Review of Economic Studies, 37 (1970), 275–280.zbMATHCrossRefGoogle Scholar
  6. [6]
    Brock W.A., Differential Games with Active and Passive Variables, in Mathematical Economics and Game Theory: Essays in Honor of Os- kar Morgenstern Henn and Moeschlin ( Eds. ), Springer Verlag, 1977, 34–52.Google Scholar
  7. [7]
    Brock W.A. and A. Haurie, On Existence of Overtaking Optimal trajectories over an Infinite Time Horizon, Mathematics of Operations Research, 1, (1976), 337–346.MathSciNetzbMATHCrossRefGoogle Scholar
  8. [8]
    Brock W.A. and J.A. Scheinkman, Global Asymptotic Stability of Optimal Control Systems with Application to the Theory of Economic Growth, Journal of Economic Theory, 12 (1976), 164–190.MathSciNetzbMATHCrossRefGoogle Scholar
  9. [9]
    Carlson D.A., Haurie A., A Turnpike Theory for Infinite Horizon Competitive Processes, 1994, to appear.Google Scholar
  10. [10]
    Carlson D.A., Haurie A. and Leizarowitz A., Infinite Horizon Optimal Control: Deterministic and Stochastic Systems, Springer Verlag, 1991.zbMATHGoogle Scholar
  11. [11]
    Carlson D.A. and Haurie A. and Leizarowitz A., Overtaking Equilibria for Switching Regulator and Tracking Games, in Advances in Dynamic Games and Applications, T. Ba§ar and A. Haurie (eds.), Annals of the International Society of Dynamic Games, 1 (1994), Birkhauser, 247–268.Google Scholar
  12. [12]
    Cass D., Optimum Growth in Aggregative Model of Capital Accumulation: A Turnpike Theorem, Econometrica, 34 (1965), 833–850.CrossRefGoogle Scholar
  13. [13]
    Cass D., Optimum Growth in Aggregative Model of Capital Accumulation, Review of Economic Studies, 32 (1965), 233–240.CrossRefGoogle Scholar
  14. [14]
    Cass D. and Shell K., The Hamiltonian Approach to Dynamic Economics, Academic Press, 1976.Google Scholar
  15. [15]
    Cass D. and Shell K., The Structure and Stability of Competitive Dynamical Systems, i Journal of Economic Theory, 12 (1976), 30–70.MathSciNetGoogle Scholar
  16. [16]
    Cournot A., Recherches sur les principes mathematiques de la theorie des richesses, Hachette, Paris, 1838.Google Scholar
  17. [17]
    Feinstein C.D. and Luenberger D.G., Analysis of the Asymptotic Behaviour of Optimal Control Trajectories: the Implicit Programming Problem, SIAM J. Control Optim. 19 (1981), 561–585.MathSciNetzbMATHCrossRefGoogle Scholar
  18. [18]
    Friedman J.W., Oligopoly and the Theory of Games, North-Holland, Amsterdam, 1977.zbMATHGoogle Scholar
  19. [19]
    Fudenberg D. and Tirole J., Game Theory, The MIT Press, 1991.Google Scholar
  20. [20]
    Halkin H., Necessary Conditions for Optimal Control Problems with Infinite Horizon, Econometrica, 42 (1974), 267–273.MathSciNetzbMATHCrossRefGoogle Scholar
  21. [21]
    Hamaalainen, R.P., Haurie A. and Kaitala V., Equilibria and Threats in a Fishery Management Game, Optimal Control Applications and Methods, 6 (1985), 315–333.MathSciNetCrossRefGoogle Scholar
  22. [22]
    Haurie A., Existence and Global Asymptotic Stability of Optimal Trajectories for a Class of Infinite-Horizon, Nonconvex Systems, J. of Optimization Theory and Applications, 31: 4 (1980), 515–533.MathSciNetzbMATHCrossRefGoogle Scholar
  23. [23]
    Haurie A., Environmental Coordination in Dynamic Oligopolistic Markets Group Decision and Negotiation, 4(1995), 39–57. to appear.Google Scholar
  24. [24]
    Haurie A. and Leitmann G., On the Global Stability of Equilibrium Solutions for Open-Loop Differential Games, Large Scale Systems 6 (1984), 107–122.MathSciNetzbMATHGoogle Scholar
  25. [25]
    Haurie A. and Roche M., Turnpikes and Computation of Piecewise Open-Loop Equilibria in Stochastic Differential Games, 1993, Journal Economic Dynamics and Control, to appear.Google Scholar
  26. [26]
    Haurie A. and Tolwinski B., Definition and Properties of Cooperative Equilibria in a Two-Player Game of Infinite Duration, Journal of Optimization Theory and Applications, 46, No. 4, 1985, 525–534.MathSciNetzbMATHCrossRefGoogle Scholar
  27. [27]
    Haurie A. and Zaccour G., Differential Games Models of Global Environmental Management, Fondazione ENI Enrico Mattei, Nota di Lavoro 46.93, to appear in Annals of Dynamic Games, 1993.Google Scholar
  28. [28]
    McKenzie L.W., Turnpike Theory, Econometrica, 1976, 841 - 866.Google Scholar
  29. [29]
    Nash, J.F., Non-Cooperative Games, Annals of Mathematics, 54 (1951), 286–295.MathSciNetzbMATHCrossRefGoogle Scholar
  30. [30]
    Rockafellar R.T., Saddle points of Hamiltonian Systems in Convex Problems of Lagrange, Journal of Optimization Theory and Applications, 12 (1973), 367–399.MathSciNetzbMATHCrossRefGoogle Scholar
  31. [31]
    Rockafellar R.T., Saddle points of Hamiltonian systems in convex Lagrange problems having nonzero discount rate, Journal of Economic Theory, 12 (1976), 71–113.MathSciNetzbMATHCrossRefGoogle Scholar
  32. [32]
    Rubinstein, A., Equilibrium in Supergames with the Overtaking Criterion, Journal of Economic Theory, 21 (1979), 1–9.MathSciNetzbMATHCrossRefGoogle Scholar
  33. [33]
    Rosen J.B., Existence and uniqueness of equilibrium points for concave N-person games, Econometrica, 1965, 520–534.Google Scholar
  34. [34]
    R. Selten, Rexamination of the Perfectness Concept for Equilibrium Points in Extensive Games, International Journal of Game Theory, Vol. 4, 1975, 25–55.MathSciNetzbMATHCrossRefGoogle Scholar
  35. [35]
    Von Weizacker C.C., Existence of Optimal Programs of Accumulation for an Infinite Time Horizon, Review of Economic Studies, 32 (1965), 85–104.CrossRefGoogle Scholar

Copyright information

© Birkhäuser Boston 1995

Authors and Affiliations

  • D. Carlson
    • 1
  • A. Haurie
    • 2
    • 3
  1. 1.Dept. of MathematicsUniversity of ToledoToledoUSA
  2. 2.Dept. of Management StudiesUniversity of GenevaGenevaSwitzerland
  3. 3.GERAD-Ecole des HECMontréalCanada

Personalised recommendations